Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Grand Forks, ND

July 2, 2005Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2005, 7:20 PM CDT for Cavalier County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 7:20 PM CDT (00:20 UTC)
Expired
Jul 2, 2005, 8:18 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:00 PM CDTHAIL 0.752 W Wales, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030020
SVRFGF
NDC019-030115-
/O.NEW.KFGF.SV.W.0131.050703T0020Z-050703T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
720 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 815 PM CDT.

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES NORTHEAST OF CLYDE...OR 21 MILES WEST OF
  LANGDON...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALES AND HANNAH AT 745 PM
  MOUNT CARMEL AT 810 PM
  MAIDA AT 815 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4884 9899 4870 9882 4899 9814 4900 9872

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 030047
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
747 PM CDT SAT JUL 2 2005

NDC019-030115-
/O.CON.KFGF.SV.W.0131.000000T0000Z-050703T0115Z/
CAVALIER ND-
747 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
NORTHWESTERN CAVALIER COUNTY...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES WEST OF WALES...OR 16 MILES NORTHWEST OF
LANGDON...MOVING TO THE NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF MOUNT CARMEL AND 6 MILES WEST OF MAIDA BY 815
  PM CDT...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWESTERN
MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4884 9899 4870 9882 4899 9814 4900 9872

$$

HOPPES
000 
WWUS53 KFGF 030118
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
818 PM CDT SAT JUL 2 2005

NDC019-030128-
/O.EXP.KFGF.SV.W.0131.000000T0000Z-050703T0115Z/
CAVALIER ND-
818 PM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAVALIER COUNTY
EXPIRED AT 815 PM CDT...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES NORTHWEST OF MOUNT CARMEL...OR 15 MILES
NORTH OF LANGDON...MOVING TO THE NORTHEAST AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 815 PM CDT.

LAT...LON 4884 9899 4870 9882 4899 9814 4900 9872

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:17 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 2:17 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 PM CDT SAT JUL 2 2005

.SHORT TERM (TONITE THRU TUES)...EXTENT OF SEVERE CONVECTION THIS
EVENING AND OVERNIGHT WILL BE THE BIGGEST FORECAST CHALLENGE. A
SURFACE TROUGH CURRENTLY IN WRN ND WILL SLOWLY SHIFT EAST OVERNIGHT
AS A VIGOROUS SHORTWAVE IN WRN MT ENTERS THE PICTURE. PRIOR TO THE
MAIN BOUNDRY ARRIVING LATER TONIGHT...THERE ARE SEVERAL MORE DIFFUSE
BOUNDARIES LYING AROUND ERN ND AND WEST CENTRAL MN. ONE SUCH BOUNDRY
EXTENDS FROM KJMS-KHCO...WITH CAPE VALUES INCREASING TO AROUND 2000
J/KG. I EXPECT STORMS TO FIRE BY 20Z AS A WEAK SHORTWAVE IN WRN ND
INTERACTS WITH THE AFOREMENTIONED BOUNDRY. INITIAL STORM MODE SHOULD
BE ISOLATED SUPERCELLS...WITH HAIL AND POSSIBLE TORNADOES AS VGP
VALUES INCREASE ABOVE 0.3. THE EMPHASIS THEN SHIFTS FURTHER WEST AS
STORMS CONGEAL INTO AN MCS AND ROLL ACROSS THE STATE. AN H85 JET
CRANKS UP TO 40+ KTS AFTER MIDNIGHT HELPING TO FEED THE THUNDERSTORM
ACTIVITY WITH DAMAGING WINDS BEING THE BIGGEST THREAT. ALONG WITH
THE SEVERE POTENTIAL...HEAVY RAIN WILL ONCE AGAIN BE A CONCERN WITH
PRECIPITABLE H20 VALUES ABOVE 1.5 INCHES. WITH SURFACE DEWPOINTS IN
THE MID 60S...AMPLE LOW LEVEL MOISTURE IS AVAILABLE FOR TROPICAL
TYPE DOWNPOURS CAPABLE OF PRODUCING RAIN RATES OF MORE THAN AN INCH
PER HOUR. FOR THIS REASON...A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR TONIGHT.

CONVECTION WILL BE MOVING INTO CENTRAL MN SUNDAY MORNING...ALLOWING
FOR A BRIEF BREAK AS THE FRONT SLOWLY CLEARS THE AREA. ANOTHER
SHORTWAVE DROPS SOUTH LATER IN THE DAY...AND WITH LINGERING
INSTABILITY...SCATTERED SHOWERS AND STORMS CANNOT BE RULED OUT
ANYWHERE. THE PROSPECT FOR ANOTHER ROUND OF SEVERE WX DEPENDS ON HOW
FAR SOUTH AND EAST THE FRONT WILL SAG DURING THE DAY. FOR NOW...I
WILL KEEP A GENERIC THUNDERSTORM MENTION IN UNTIL MORE INFORMATION
IS AVAILABLE.

AS THE MAIN UPPER LOW IN SOUTHERN MANITOBA PULLS EAST...A SECONDARY
WEAK WAVE DROPS SOUTH ACCOMPANIED BY A WIND SHIFT LINE. WITH
RESIDUAL LOW LEVEL MOISTURE HANGING TOUGH...ISOLATED TO SCATTERED
SHOWERS ARE POSSIBLE...ESPECIALLY NORTH OF I-94. HIGH PRESSURE AT
THE SURFACE BUILDS IN ON TUESDAY AS H5 HEIGHTS BEGIN TO INCREASE.
THIS SIGNALS THE BEGINNING OF A STRETCH OF WARMER AND DRIER WEATHER.

.LONG TERM (WED THRU SAT)...APPEARS SEVERAL DRY AND WARM DAYS
EXPECTED ACROSS REGION AS UPPER LEVEL RIDGE PARKS OVER THE NORTHERN
PLAINS. EMBEDDED SHOTS OF S/W ENERGY/BEST DYNAMICS I.E. LOW LEVEL
FORCING SHOULD REMAIN TO THE NORTH OF THE INTERNATIONAL BORDER AS
MID-LEVEL CAP FURTHER SOUTH INHIBITS THUNDER POTENTIAL. MODELS
HINTING AT SOME FLATTENING OF RIDGE BY LATER NEXT WEEK AS MORE
SIGNIFICANT FROPA WORKS ACROSS THE NORTHERN PLAINS. DUE TO
UNCERTAINTY IN TIMING AND SEVEN DAYS OUT WILL LEAVE SATURDAY DRY FOR
NOW UNTIL BETTER MODEL RUN TO RUN CONTINUITY IS ESTABLISHED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY UNTIL 19Z SATURDAY.
     AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
     FLASH FLOOD WATCH ALL COUNTIES TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES TONIGHT.

&&

JCA/BERG
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT JUL 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT JUL 2 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY
CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY
RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST
AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Special weather statement, Jul 2, 6:22 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
622 PM CDT SAT JUL 2 2005

MNZ001>002-004>009-013>017-022>023-NDZ006>008-014>016-
024-026>030-054-030700-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN-
EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-BENSON ND-
CAVALIER ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-
PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 583
IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

CLEARWATER            KITTSON               MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DEVILS LAKE...GRAFTON...GRAND
FORKS...LANGDON...ROSEAU AND THIEF RIVER FALLS.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:13 PM CDTSevere Thunderstorm WarningFGFPembina32 min
Jul 2, 9:28 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner62 min
Jul 2, 10:22 PM CDTTornado WarningFGFCavalier, Pembina53 min
Jul 3, 1:01 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Jul 3, 1:19 AM CDTSevere Thunderstorm WarningFGFBarnes56 min
Jul 3, 1:38 AM CDTSevere Thunderstorm WarningFGFGriggs40 min
Jul 3, 1:54 AM CDTSevere Thunderstorm WarningFGFSteele57 min
Jul 3, 2:06 AM CDTSevere Thunderstorm WarningFGFWalsh54 min
Jul 3, 2:14 AM CDTSevere Thunderstorm WarningFGFTraill46 min
Jul 3, 2:38 AM CDTSevere Thunderstorm WarningFGFGrand Forks67 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFGrand Forks35 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFGrand Forks4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.